Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 59, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Oct 1, 2002, 4:43 PM MDT for La Plata County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2002, 4:43 PM MDT (22:43 UTC)
- Expired
- Oct 1, 2002, 8:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 192 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2284 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
298 WGUS55 KGJT 012243 FFWGJT COC067-020245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 445 PM MDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LA PLATA COUNTY IN SOUTHWEST COLORADO THIS DOES NOT INCLUDE THE CITY OF DURANGO * UNTIL 845 PM MDT * AT 432 PM MDT...A FLASH FLOOD WAS REPORTED ON COUNTY ROAD 250 NORTH OF DURANGO. 18 INCHES OF MUD...DEBRIS AND WATER WAS MOVING ACROSS THE ROADWAY PROMPTING THE CLOSURE OF THE ROAD. * SHOWERS AND THUNDERSTORMS WILL CONTINUE TO REDEVELOP ACROSS THE MISSIONARY RIDGE BURN AREA THIS EVENING CAUSING ADDITIONAL DEBRIS AND MUD FLOWS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3723 10789 3721 10770 3758 10753 3758 10793
3 follow-up statements
780 RWUS32 KGJT 020022 FFSGJT COC067-020245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 622 PM MDT TUE OCT 1 2002 ...FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY REMAINS IN EFFECT UNTIL 8:45 PM MDT... AT 6:00 PM MDT...SHOWERS AND THUNDERSTORMS WHICH MOVED THROUGH THE MISSIONARY RIDGE BURN AREA LATE THIS AFTERNOON HAD EXITED NORTH OF THE AREA ACCORDING TO DOPPLER RADAR. HOWEVER...AT 6:10 PM LA PLATA COUNTY EMERGENCY MANAGEMENT REPORTED THAT SEVERAL DRAINAGES FROM THE MISSIONARY RIDGE BURN AREA CONTINUED TO BRING FLOODING TO PORTIONS OF COUNTY ROAD 250 EAST OF AN AREA STRETCHING FROM NEAR TRIMBLE TO HERMOSA. AS A RESULT...COUNTY ROAD 250 REMAINS CLOSED AND THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL FLOODING ABATES...OR UNTIL 8:45 PM. NL
157 RWUS32 KGJT 020144 FFSGJT COC067-020245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 742 PM MDT TUE OCT 1 2002 ...FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY REMAINS IN EFFECT UNTIL 8:45 PM MDT... AT 7:30 PM MDT...DOPPLER WEATHER RADAR INDICATED ANOTHER AREA OF SHOWERS ALONG WITH A FEW THUNDERSTORMS MOVED INTO THE MISSIONARY RIDGE BURN AREA. THIS AREA OF ACTIVITY WAS MOVING NORTH AT CLOSE TO 40 MPH...SO ITS UNLIKELY THAT RAIN WILL LAST LONG. MEANWHILE...LA PLATA COUNTY EMERGENCY MANAGEMENT REPORTED THAT FLOODING WAS CONTINUING ACROSS PORTIONS OF COUNTY ROAD 250 EAST OF AN AREA STRETCHING FROM NEAR TRIMBLE TO HERMOSA. AS A RESULT...COUNTY ROAD 250 REMAINS CLOSED AND THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL FLOODING ABATES...OR UNTIL 8:45 PM. MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH RISING WATER. NL
094 RWUS32 KGJT 020242 FFSGJT COC067-020315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 842 PM MDT TUE OCT 1 2002 ...FLASH FLOOD WARNING FOR CENTRAL LA PLATA COUNTY ALLOWED TO EXPIRE... AT 8:40 PM MDT...DOPPLER WEATHER RADAR INDICATED SHOWERS OVER THE MISSIONARY RIDGE BURN SITE HAD AGAIN MOVED NORTH OF THE AREA. LA PLATA COUNTY EMERGENCY MANAGEMENT REPORTED THAT FLOODING ALONG COUNTY ROAD 250 HAS ENDED...CLEAN UP IS LARGELY COMPLETE AND THE ROAD HAS BEEN REOPENED. THEREFORE...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT THIS EVENING HAS BEEN ALLOWED TO EXPIRE. NL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 3:40 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Oct 1, 3:40 PM MDT, 1 hour 3 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 340 PM MDT TUE OCT 1 2002 LOW OVER WESTERN GREAT BASIN BEHAVING JUST ABOUT AS EXPECTED. IT SHOULD CONTINUE TO DIG AND STRENGTHEN TO SSE TONIGHT AND BEGIN TO TURN NE WED AND WED NGT. CURRENTLY NOSE OF JET MOVING INTO SRN CO FROM NMEX WITH UPLIFT IN LEFT-FRONT QUAD HELPING TO GENERATE CONVECTION OVER SAN JUANS AND SE UT. THIS WILL CONTINUE THIS EVENING AND SPREAD NORTH OVER CO OVERNIGHT. LOW SHOULD MOVE BODILY OVER THE AREA WED AFTN AND WED NGT SO HAVE GONE WITH SIGNIFICANT POP ACROSS THE CWA...WITH SNOW SHOWERS LIKELY LATE WED NGT IN THE MTNS. SNOW LEVEL SHOULD LOWER TO 7000 FEET AT LEAST BY EARLY THUR MORNING. TROF SHOULD CLEAR TO EAST THURS NGT WITH NW FLOW AND SECONDARY TROUGH MOVING IN FRI AND FRI NGT. CLDS AND PCPN SHOULD SHOULD FOCUS OVER THE NORTH FRI NGT WITH ANOTHER GOOD TROUGH COMING INTO THE AREA SAT...IF THE NEW AVN IS TO BE BELIEVED. CJC EXTENDED (SAT-TUE)...THE CWFA LOOKS TO BE UNDER A LARGE BROAD TROF THROUGH MOST OF THE WEEKEND, FOLLOWED BY TROF PASSAGE ON SUNDAY. THE EXTENDED MODELS ARE MOSTLY IN AGREEMENT...JUST A LITTLE DIFFERENT ON TIMING. THE UKMET IS INITIALLY PLACES A CLOSED 500 MB TROF OVER SRN CA BY SUN OOZ. THE MRF COMES ON BOARD WITH A SIMILAR SOLUTION BY MON 00Z, WHILE THE EC KEEPS THE BASE OF THE TROF AS AN OPEN WAVE. ALL MODELS, EXCEPT THE AVN, RESORTS BACK TO AN OPEN WAVE BEFORE MOVING OVER ERN UT/WRN CO. THE AVN IS THE MOST AGGRESSIVE BY FAR WITH A DEEP CLOSED LOW MOVING OVER WRN CO BY SUN 12Z. UPPER LEVEL (500 MB) TEMPERATURES COMING INTO THE REGION WITH THE TROF AXIS WILL BE QUITE COLD...RANGING FROM -16C IN THE SOUTH TO -26C IN THE FAR NORTH. SOUTHWEST FLOW WILL INITIALLY RESULT IN A DEEP MOISTURE FIELD. DECREASING TEMPS ALOFT WILL ALLOW FOR STEEPENING LAPSE RATES UNTIL THE FLOW BECOMES MORE NORTHWEST EARLY ON SUNDAY. WITH THE MODEL STRENGTH UNCERTAINTY...WILL KEEP SUNDAY A LITTLE UNSETTLED. CLEARING BY THE BEGINNING OF THE WORK WEEK WITH A FRESH INFUSION OF COLD AIR. BA .GJT...NONE.
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.